Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 2, 2018, 12:37 PM EDT for Grant County, Hardy County, Pendleton County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 12:37 PM EDT (16:37 UTC)
- Expired
- Jun 2, 2018, 3:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, WV, Hardy County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 1:08 PM EDT | FLASH FLOOD | Brushy Run, WV | SEVERAL FARMS WERE BEING EVACUATED ALONG BRUSHY RUN DUE TO RISING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174 WGUS51 KLWX 021637 FFWLWX WVC023-031-071-021930- /O.NEW.KLWX.FF.W.0039.180602T1637Z-180602T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Baltimore MD/Washington DC 1237 PM EDT SAT JUN 2 2018 The National Weather Service in Sterling Virginia has issued a * Flash Flood Warning for... Northeastern Pendleton County in eastern West Virginia... South central Grant County in eastern West Virginia... Southwestern Hardy County in eastern West Virginia... * Until 330 PM EDT. * At 1235 PM EDT, Doppler radar indicated heavy rain across the area. Up to two inches of rain have already fallen. Additional rainfall amounts of one to two inches are possible through 330 PM. * Local officials indicated US Route 220 is covered by several feet of water near the Grant/Pendleton County Line. Evacuations are taking place along Brushy Run due to rising water. Move to higher ground immediately in this area! * Some locations that may experience flooding include... Brushy Run, Milam and Landes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3883 7903 3873 7910 3879 7931 3893 7921 $$ ADS
2 follow-up statements
948 WGUS71 KLWX 021838 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 238 PM EDT SAT JUN 2 2018 WVC023-031-071-021930- /O.CON.KLWX.FF.W.0039.000000T0000Z-180602T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pendleton WV-Grant WV-Hardy WV- 238 PM EDT SAT JUN 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR NORTHEASTERN PENDLETON...SOUTH CENTRAL GRANT AND SOUTHWESTERN HARDY COUNTIES... At 237 PM EDT, Doppler radar indicated heavy rain across the area. Up to two inches of rain have already fallen. Additional rainfall amounts of 1 inch are possible. Flash flooding is expected to begin shortly if it has not already begun. Some locations that will experience flooding include... Brushy Run, Milam and Landes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3883 7903 3873 7910 3879 7931 3893 7921 $$ RCM
819 WGUS71 KLWX 021923 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 323 PM EDT SAT JUN 2 2018 WVC023-031-071-021933- /O.EXP.KLWX.FF.W.0039.000000T0000Z-180602T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pendleton WV-Grant WV-Hardy WV- 323 PM EDT SAT JUN 2 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN PENDLETON...SOUTH CENTRAL GRANT AND SOUTHWESTERN HARDY COUNTIES WILL EXPIRE AT 330 PM EDT... The threat of rapid-life threatening flooding has ended, but the flood threat continues. A flood warning has been issued to replace the flash flood warning. LAT...LON 3883 7903 3873 7910 3879 7931 3893 7921 $$ RCM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:13 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 2, 10:13 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1013 AM EDT Sat Jun 2 2018
.SYNOPSIS...
A cold front will stall near the area this afternoon. Low
pressure will develop along the front off of the Virginia coast
tonight and remain into Sunday. Low pressure will move away
Monday. Another front approaches Tuesday. High pressure builds
behind it through mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Moderate to heavy persistent rainfall is occurring over southern
Grant and Hardy Counties, all of Pendleton County and western
Rockingham County. Rain rates are averaging one half to one inch
per hour with a couple locations in Hardy and Rockingham
Counties already receiving over an inch of rain in the last hour
or two.
Other showers, more isolated and less intense, are popping up
in Albemarle County, Augusta County and Orange County. The
airmass across our region remains very juicy with precipitable
water values above 2 inches.
An upper trough axis will be sharpening over the area this
afternoon, and cutting off tonight. Surface low pressure should
be developing southeast of the area during the evening hours.
The attendant positive vorticity from the upper trough and
residual instability will be capable of supporting renewed
showers and thunderstorms as soon as daytime heating is
realized. This support will continue through the night.
Consequently, will be carrying likely or categorical PoPs for
the next 24 hours.
While CAPE won't be as large as previous days, and shear
minimal, it won't take much in this saturated atmosphere for
thunderstorms to develop. These should be heavy rainers due to
PWAT as well as deep warm cloud depths. Short MBE/Corfidi
vectors indicate slow movers, with possible backbuilding. This
will be particularly problematic as recent rainfall has left the
soil saturated, with Flood Guidance values below an inch in
many instances. As a result, have issued a Flash Flood Watch for
the entire area this afternoon and tonight. Anticipated
rainfall (widespread 2-3 inches, locally higher...potentially
much higher) and unusually moist antecedent conditions could be
a bad combination for somewhere in the forecast area. Since fine
details vary...cannot pinpoint precisely where. Thus the Watch
will be for the whole area.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Low level convergence from low pressure will still be present
Sunday. The low will gradually drift east, but likely won't be
offshore until Sunday night. Since flow will be north, even by
Sunday morning, there will be less moisture to work with...and
practically no CAPE. Nonetheless, the ground will be saturated
and support for continued showers present. Rainfall amounts
should be less...but that may be little consolation. Flood (or
Flash Flood) Watches may need to be extended.
Heights will gradually rise Monday. Cannot rule out a few more
showers, but coverage may be scattered.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday morning looks dry, but some showers will be possible
during the afternoon hours as a cold front approaches from the
north. The best chances for showers will be across northern portions
of the forecast area.
Behind this front, a relatively cool airmass will move into the
region. Temperatures will drop into the 40s and 50s Tuesday night
and high temperatures on Wednesday will only reach the 60s and 70s.
An area of high pressure moving in from the Great Lakes will
dominate our weather on Wednesday and Thursday. With high
pressure overhead, skies will be mostly sunny, humidity levels will
be low and temperatures will stay below average.
Temperatures will start to moderate again by Friday out ahead of a
cold front approaching from the northwest. Model guidance differs
substantially with strength of this front and the associated rain
chances (Euro keeps us mostly dry, while GFS has some rain).
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions generally expected through Noon. We anticipate
conditions to deteriorate this afternoon, but distribution may
be uneven. Am gradually taking restriction through MVFR this
afternoon and into IFR late tonight. However, numerous
showers/thunderstorms anticipated, many with heavy rain. Local
flight restrictions may be much lower for short periods of time.
Pinpointing details problematic.
Similar conditions (widespread flight conditions to start, with
frequent by spotty MVFR/IFR) will extend into Sunday, and
possibly Monday. VFR conditions are expected to prevail
thereafter.
&&
.MARINE...
Little wind outside of thunderstorms this afternoon. Low
pressure will develop tonight, increasing the pressure gradient
and providing better mixing. Within the mixed layer, 20 kt
present late tonight through Sunday on the Bay/lower Potomac;
Small Craft Advisories have been posted. These may need to be
extended into Sunday night. There is also the potential for a
short fused Small Craft this afternoon due to frequent gusts
associated with showers and storms. Do not have a good feel for
this potential yet, so will forward these thought to the
dayshift.
Winds are expected to stay below SCA criteria Monday-Wednesday.
&&
.HYDROLOGY...
Cut off low pressure will support numerous- widespread showers
and thunderstorms this afternoon into tomorrow. An anomalously
moist airmass (precipitable water aoa 2 inches) will support
copious rainfall, but saturated soils indicate that flooding
will be a concern. Rainfall rates and repeated storms suggest
that rises may be rapid. A Flash FLood Watch has been posted for
the entire area this afternoon and tonight.
Given expected widespread significant rain and runoff, River Flood
Watches have been posted for many area main stem rivers. Anyone
living in or near flood prone areas should be prepared to move to
higher ground quickly this weekend. Main stem rivers will continue
to see significant rises into early next week as water runs off.
&&
.TIDES/COASTAL FLOODING...
Freshwater runoff may result in minor/moderate flooding at
Georgetown in the Monday night-Tuesday time frame. This will be
contingent on forecast rainfall, which may have significant
changes over the next day or two.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
014-016>018-501>508.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
050>057-501>508.
WV...Flash Flood Watch through late tonight for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory from 2 AM to 8 PM EDT Sunday for
ANZ530>534-537>543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS/KLW
SHORT TERM...HTS/KLW
LONG TERM...KJP
AVIATION...KLW/KJP
MARINE...KLW/KJP
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Jun 2, 5:05 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 505 AM EDT Sat Jun 2 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 505 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for the entire area through late tonight. In addition, River Flood Watches have been posted for many sites along main stem rivers. .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of showers will continue into Sunday. These showers will be slow moving across wet ground and capable of producing additional localized heavy rainfall. This may result in additional or worsening flooding. The River Flood Watches continue until further notice. .SPOTTER INFORMATION STATEMENT... Skywarn spotters should report any flooding or precipitation totals per established protocols. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-030915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 505 AM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for the entire area through late tonight. In addition, River Flood Watches have been posted for many sites along main stem rivers. .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple rounds of showers will continue into Sunday. These showers will be slow moving across wet ground and capable of producing additional localized heavy rainfall. This may result in additional or worsening flooding. The River Flood Watches continue until further notice. .SPOTTER INFORMATION STATEMENT... Skywarn spotters should report any flooding or precipitation totals per established protocols.
In the hours before
Local storm report, Jun 2, 8:40 AM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
840 AM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLOOD 5 SE PAW PAW 39.48N 78.38W
06/02/2018 MORGAN WV 911 CALL CENTER
ROUTE 9 REMAINS FLOODED NEAR LARGENT
&&
EVENT NUMBER LWX1800541
ADSLocal storm report, Jun 2, 8:42 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 AM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM FLOOD 2 ENE JOHNSONTOWN 39.59N 78.00W
06/02/2018 BERKELEY WV 911 CALL CENTER
ALLENSTOWN ROAD REMAINS FLOODED NEAR BACK CREEK
&&
EVENT NUMBER LWX1800542
ADSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:07 PM EDT | Areal Flood Warning | LWX | Berkeley, Hampshire, Morgan | 18 hr |
| Jun 1, 9:39 PM EDT | Areal Flood Warning | LWX | Berkeley, Jefferson | 11 hr |
| Jun 1, 9:46 PM EDT | Flash Flood Warning | LWX | Hampshire | 3 hr |
| Jun 2, 3:13 AM EDT | Flash Flood Watch | LWX | Berkeley, Grant, Hampshire, Hardy, Jefferson, Mineral and 2 more | 25 hr |
| Jun 2, 3:23 AM EDT | River Flood Watch | LWX | Berkeley, Jefferson | 16 hr |
| Jun 2, 3:27 AM EDT | River Flood Watch | LWX | Jefferson | 12 hr |
| Jun 2, 3:29 AM EDT | River Flood Watch | LWX | Berkeley, Jefferson | 9 hr |
| Jun 2, 3:29 AM EDT | River Flood Watch | LWX | Morgan | 9 hr |
| Jun 2, 9:57 AM EDT | Areal Flood Warning | LWX | Grant, Hardy, Pendleton | 18 hr |
| Jun 2, 11:55 AM EDT | River Flood Warning | LWX | Morgan | 62 hr |
| Jun 2, 12:05 PM EDT | River Flood Warning | LWX | Berkeley, Jefferson | 58 hr |
| Jun 2, 1:23 PM EDT | Areal Flood Warning | LWX | Pendleton | 24 hr |
| Jun 2, 3:33 PM EDT | River Flood Watch | LWX | Hampshire, Hardy | 18 hr |
| Jun 2, 3:49 PM EDT | River Flood Warning | LWX | Jefferson | 3 days |
| Jun 2, 4:55 PM EDT | Areal Flood Warning | LWX | Berkeley, Jefferson | 6 hr |
| Jun 2, 5:42 PM EDT | River Flood Warning | LWX | Hardy | 32 hr |
| Jun 2, 5:44 PM EDT | River Flood Warning | LWX | Grant, Hardy | 10 hr |
| Jun 2, 5:47 PM EDT | River Flood Warning | LWX | Hampshire, Hardy | 41 hr |
| Jun 2, 5:52 PM EDT | River Flood Warning | LWX | Berkeley, Jefferson | 67 hr |
| Jun 2, 5:56 PM EDT | River Flood Watch | LWX | Jefferson | 18 hr |
| Jun 2, 6:16 PM EDT | Areal Flood Warning | LWX | Hampshire, Mineral | 4 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.